I read about your son and I feel like someone is talking about me
I had mengitis at 11 months, and a severe car accident at 7 yrs old were I flew out of the truck and had a swelling the size of a tennis ball on my left side of my forehead. Seizures started right after that and didnt' become a problem until I was 19. I ended up having the left temporal lobectomy two years later, in 1999. since then I became seizure free, able to drive and have children. However, I had trouble with speech, word retrival and short term memory. the worst part is after having my 2nd child I experienced terrible pain for 15 days, since then, 2005, i have had constant headaches. Doctors tried so many "migraine meds" but I always argue its not a migraine. pain meds work occasionally but all it seems to do is get worse. i SLEEP more now and constantly feel exhausted. I have also recieved iv pain meds that don't work at all, Also migrain shots that don't do a thing but make me tired I also have a hard time going to sleep, mostly bc my head hurts
honestly I have given up on doctors. I hate side effects of med and now have doubted myself. THEY have tried me on anti depressants, but they seem to make me more tired.
If you have any advice, Id love to hear it. I am happy to see that I am not the only surgery patiet having terrible head pain. Sometimes I think I'd be better off with the seizures than this pain
Also I had been recieving military neurrology care where they gave me botox injections. I recieved three over a yr period and I felt great, However my husband got out of the service and insurance did not cover that treatment, so about 8 months later my headaches got worse again. If I had a choice on what to do, I would choose that. I hope insurance will eventually cover this. I have been to a pain doctor that injected steriods in my head, but that caused pain in my mouth. So he claimed that when the surgery had been done they probably cut into my three way nerve sensor. to mouth, to brain, to body. But with this damage he had no advice on whato to do bc more steriod shots in the head could cause brain damage.
Right now I am on tegretol for seizures, but also take muscle relaxants. Those seem to get me by the best. If you have any advice , I 'd love to hear it.
Thank you for the advice. Since my last post my son has been to the Diamond Headache Clinic and the Mayo Clinic in Rochester and a neuromuscular dentist and a chiropractor. Nothing helps the pain at his surgery site. They've tried all sorts of drugs - which he did not continue taking.
Just today, his neurologist gave him an injection to help the pain, but it did nothing. He wants him to try oxycontin er for a while to see if that would help, but my son is feeling terrible after just one dose of it.
I just wonder if anyone else who has had this surgery is still having pain three years afterwards. It just seems like something has to be wrong where the surgery was done.
I as an epileptic who has the left temporal lobectomy want to advise to watch your son CLOSELY on the current medications. They are are known to cause severe depression and anger management problems. I know and speak first hand as a survivor of a suicide attempt. Even soon after the incident I was depressed feeling like a "failure of even succeeding at such an easy task." If he does begin showing signs of depression or anger problems you and he may want to look into different medications such as Lamictal or Trileptal which are also known to be anti-depressants.
It's been a while since anyone has posted to this thread. My son is still having the headaches. He has had some other symptoms - vision disturbances, hair loss, sensitivity to light and trouble sleeping are the main ones. I found out since the posting that he had hit his head pretty hard on October 22nd before the headaches began November 5th last year. We don't really know if that had anything to do with it or not, but he had actually been doing fairly well prior to the November headaches. They have persisted since then, and he's just trying to go on with them. However, he has been to see a neuro headache specialist and has an appointment with a neuro-ophtholmalogist the end of this month. He is no longer taking any anti-depressants. They tried prednisone Z-pak. That didn't work. Now the neuro headache specialist is trying gabapentin along with his tegretol and topamax.
The good news is that he hasn't had any seizures since the surgery and he is back driving. He has been able to work most of the time (he's a landscaper and maintains web pages on the side).
I'm sorry to hear that you are having such terrible headaches, too. If we find anything that helps, I'll be sure to let you know. My heart goes out to you.
Hi! I am from porstmouth NH, and have just had temporal lobectamy and I am 27, so my surgery was just 4 mnths ago for uncontrolled epilepsy, and since I have had only one seizure and many post surgery affects, terrible headaches ecpecially since I am so active always pushing the pace and blood pressure-short of telling my life story, Ill end here and I just don't know what to do about them except weather the storm like all of the other affects-hey thanks for posting and my email is ***@****, please write or your son, it's just good to hear it from others and maybe what they do, you know? TAKE CARE!
The results of his MRI did not show anything wrong. I have been reading about Cymbalta, though, and it doesn't really sound like something that will help him and the withdrawal from it sounds awful. He tells me he is not depressed, and I believe him. He may be "down" because he doesn't feel well, but I would not say he is depressed to need medication. The doctor said he was using it for nerve pain. He had decreased his topamax my 50mg a day and thought maybe that was why the headaches got worse. But that doesn't explain why he's so much colder than he used to be or the vision problems. Also, he's had hair loss that he's never had before.
Again, I'm really concerned about the side effects of this drug and afraid of how it may hurt more than help. What do you think? Could this be something else that the MRI would not detect?
Thank you. This makes me feel a little better. Are you an MD? I did post this as a question to a doctor, too. Sorry if I didn't need to do so. I am new to this. I am just want to make sure that everything is being done in a timely manner to help my son. As of today he's "dealing" with the pain. He's not a complainer and is trying to anaylyze what is going on (keeping a detailed - drawings, etc.log). I am "heartened" by the fact that there's nothing wrong with his reasoning abilities. Again, thank you for your information.
Cymbalta is a third line anti-depressant. I can understand that your son might be depressed, and if anti-depressnts are to be used, the first-line treatment usually is SSRIs (e.g. sertraline, fluoxatine etc).
More importantly, I wanted to have a diagnosis for his head pain and other symptoms before we start him on anti-depressants. Anyway, it takes 4-6 weeks for an appreciable effect of antidepressants to come. So, we had time to wait for the MRI report to come.
I just wanted to add that his blood pressure was better today - under 140. The pain seems to be mainly in the center (top and down through) of his head. It sometimes "spikes" but never disappears. He is also taking Midrin for it and it does not appear to be helping much, either. He is very coherent in his speech and very logical with his thoughts. His speech seems to be okay, except when he's extremely tired.
He has already been started on the cymbalta. The MRI is not for three more days. Why do you recommend not starting him on the cymbalta, yet? Please advise.
Complications may occur in patients who have this surgery. Commonly observed complications are listed below:
Severe speech problems
Stroke, partial paralysis or numbness
Deterioration of memory ability
Partial loss of vision
Deterioration of word-finding ability.
Infection of the surgical site
loss of upper peripheral vision on the side opposite the surgery
Drooping of eyelid or forehead on the surgical side.
Another complication, which can lead to persistent headache post surgery is cerebellar hemorrhage. Getting a MRI done is a correct approach. It might also be possible that there is raised intracranial pressure, which is leading to the symptoms experienced by your son, including high blood presure.
It's advisable to get a MRI done before strating him on antidepressants like cymbalta.